Losing confidence in my ability to self-medicate

I was shocked to receive my latest blood test from Blue Horizon as all the thyroid indicators have dropped lower than when I was on Levo! I thought I was doing ok at first when I started on Thiroyd last October. It was only this year that I deteriorated with extreme tiredness, a very hoarse croaky throat and lots of pain in my shoulder and neck (not sure if this is related to being hypo). I have been taking one and a half grains of Thiroyd since November and considering increasing the dose, hence having the blood test. I went abroad for 2 weeks in January on a long haul flight and I put my renewed symptoms down to jet lag. However that was obviously not the reason as the blood test seems to indicate that I am very under-medicated. I feel I have been over cautious about increasing my dose sooner but I was afraid of going hyper. Please could someone advise me as I am now worried about my ability to judge how I am feeling. I don't seem to be able to remember how it is to feel well! Thank you in advance x

CRP 0.10 (<5.0)

Ferritin 81.4 (20-150)

TSH 0.05 (0.27-4.20)

T4 total 62.6 (64.5-142.0)

Free T4 11.02 (12-22)

Free T3 3.71 (3.1-6.8)

Anti-thyroidperoxidase abs 190.7 <34

Anti-thyroglobulin abs 371.5 <115

Vitamin D 50 (deficient <25, insufficient 25-50, consider reducing dose >175)

Vitamin B12 1035 (deficient <25, insufficient 140-250, consider reducing dose >725)

Serum Folate 45.40 (8.83-60.8)

6 Replies

oldestnewest
  • It takes time to get dose right for you is all :) I would (actually am doing) increase by a quarter for two weeks then if feel needed by another quarter then check your free t3and t4 six weeks later to see how you are doing bloods wise. Hopefully feeling well will sneak up on you slowly as you find YOUR optimum dose.

    Linda x

  • Most times I prefer the 'old-fashioned' way of treating patients with hypo That is, a blood test is good for initial diagnosis and then it is all about how 'we feel'. If symptoms occur, increase dose slightly every week until we feel well or reduce slightly if we feel it's too much.

    Of course, minerals/vitamins have to be at optimum as deficiencies can cause problems too.

    web.archive.org/web/2010103...

  • Eannj,

    FT4 is usually very much lower on NDT than when taking Levothyroxine. Most people are guided by their FT3 when taking NDT and aim for FT3 towards top third of range 5.0 - 6.8. You could increase NDT to 2 grains now and after two weeks to 2.5 grains. Hold at 2.5 grains and retest before increasing.

    Thyroid peroxidase and thyroglobulin antibodies are positive for autoimmune thyroid disease (Hashimoto's). There is no cure for Hashimoto's which causes 90% of hypothyroidism. Treatment is for the low thyroid levels it causes. Many people have found that 100% gluten-free diet is helpful in reducing Hashi flares, symptoms and eventually antibodies.

    chriskresser.com/the-gluten...

    thyroiduk.org.uk/tuk/about_...

    Vitamin D 50 is insufficient. 100 is optimal. I would supplement 5,000iu D3 for a couple of months and then reduce to 5,000iu alternate days and retest in late May.

    If you are supplementing B12 you can reduce dose. Folate is good.

  • Thank you so much Clutter for your clear advice. I will start on 2 grains immediately and have just ordered some Solgar 5,000 iu Vit D. I had been taking 2,000 iu daily during the winter months only. I am gluten free usually but found it impossible on my holiday in a very meat-orientated place, as I am also veggie. I will be good now!

  • Eannj,

    Being 'glutened' may be why you are feeling so rough if you've been g-f for some time.

  • I find thiroyd are not that strong at all and beg to differ about the amount of hormone they claim is in each pill, having said that they do work at the correct dose for you. Don't be afraid to increase and even if you do feel hyper it's just as easy to decrease. I agree with going on how you feel more than anything. I currently take 5 thiroyd.

You may also like...